Nebraska, 2008

Hail in Nebraska, July 15, 2008

July 15, 2008 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm produced some large hail in Dalton, Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm produced some large hail in Dalton, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 12:23 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 15, 12:23 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
123 PM MDT TUE JUL 15 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
CLOUDS WERE JUST STARTING TO DEVELOP EARLY THIS AFTERNOON MAINLY OVER
AND NEAR THE SOUTHEAST WYOMING MOUNTAINS.  THE MID AND UPPER LEVEL
MOISTURE PLUME HAS BEEN PUSHED SOUTH OF THE CWA. HOWEVER...SURFACE
DEW POINTS ARE STILL IN THE 50S OVER MUCH OF THE PANHANDLE.
SHORTWAVE TROUGH SHOWN BY MOST MODELS OVER CENTRAL WYOMING AT 18Z
STILL NOT READILY APPARENT.  AT 12Z...PRECIPITABLE WATER VALUES FROM
AREA RAOBS WERE ABOUT A TENTH OF AN INCH GREATER THAN THAT AT 12Z
MONDAY.  AS OF 19Z...LAPS PLOTS INDICATE THAT THE LIFTED INDICES
WERE NEARLY -4C OVER THE PANHANDLE AND CAPE VALUES WERE OVER 1000
J/KG FROM KCDR TO KSNY.  THE SHORTWAVE TROUGH ALONG WITH SOME WEAK
SURFACE FORCING SHOULD BE ENOUGH TO DEVELOP AT LEAST ISOLATED
THUNDERSTORMS WHICH WILL CONTINUE THROUGH SUNSET.  MOST OF ANY
STORMS THAT FORM IN SOUTHEAST WYOMING WILL BE HIGH BASED...WHILE
THOSE OVER AT LEAST THE EASTERN PANHANDLE WILL BE STRONGER WITH EVEN
SOME HAIL AND HEAVY RAIN POSSIBLE.  THE MOISTURE ABOVE 600 MB
INCREASES FOR WEDNESDAY AND WEDNESDAY NIGHT WITH PRECIPITABLE WATER
VALUES APPROACHING AN INCH OVER THE EAST PART OF THE CWA.  THE
COVERAGE OF STORMS SHOULD BE SLIGHTLY GREATER ON WEDNESDAY AFTERNOON
AND EVENING WITH HIGH BASED STORMS IN WYOMING AND MORE SUBSTANTIAL
STORMS POSSIBLE IN THE PANHANDLE.  MODELS FAIRLY CLOSE FOR THIS PART
OF THE FORECAST.

.LONG TERM...THURSDAY THROUGH TUESDAY...
CONSENSUS IS TO FOLLOW MORE CLOSELY THE 00Z ECMWF AND SIMILAR GFS
ENSEMBLE MEAN FOR LATER THIS WEEK THROUGH EARLY NEXT WEEK.  THAT
SCENARIO KEEPS A BROAD RIDGE ALOFT CENTERED OVER THE DESERT
SOUTHWEST THROUGH THE WEEKEND AND THE JET STREAM OVER SOUTHERN
CANADA.  THE PAST FEW OPERATIONAL GFS RUNS MOVE A MUCH DEEPER
SHORTWAVE TROUGH ACROSS THE NORTHERN ROCKIES ON SATURDAY AND IS
NOW TRENDING ABOUT 6 HOURS SLOWER.  THE 00Z ECMWF HAS THE UPPER
LEVEL HIGH OVER THE WESTERN U.S. FURTHER NORTH THAN THE 12Z GFS.
BOTH MODELS RAISE HEIGHTS ALOFT OVER THE WESTERN U.S. EARLY NEXT
WEEK...WITH THE 12Z GFS MORE AMPLIFIED AND FURTHER WEST.  THE
SURFACE FRONT GENERALLY WILL PARALLEL THE FLOW ALOFT THROUGH THE
WEEKEND...BUT MODELS ALL BRING A FRONT AT LEAST BRIEFLY THROUGH
MUCH OF THE CWA BY THURSDAY MORNING AND AGAIN SATURDAY NIGHT.
THE 500 MB TO 300 MB LAYER MOISTURE INCREASES FURTHER ON THURSDAY
AND REMAINS OVER THE EAST PART OF THE CWA FOR FRIDAY AND PERHAPS
EVEN SATURDAY.  WILL INCREASE POPS OVER THE CWA THURSDAY AFTERNOON
AND EVENING AND AGAIN ON FRIDAY.  WITH PRECIPITABLE WATER VALUES
OVER AN INCH THOSE DAYS AND EXPECTED SLOW STORM MOVEMENT FOR
THURSDAY IT STILL LOOKS POSSIBLE THAT THE STORMS WILL PRODUCE
HEAVY RAINFALL.  BUFKIT RAOBS FOR KSNY INDICATE THAT A VERY MOIST
AND UNSTABLE AIRMASS FOR THURSDAY WITH CAPE VALUES APPROACHING
3000 J/KG.  THE FRONTAL BOUNDARY AND A SHORTWAVE TROUGH OVER
THE REGION FOR THURSDAY WILL HELP WITH THE STORM FORMATION AND
GREATER STORM COVERAGE.  AS HEIGHTS ALOFT RISE OVER THE CWA...THE
MOISTURE DECREASES OVER THE CWA AND STORM CHANCES LOWER FOR SUNDAY
THROUGH NEXT TUESDAY.  TEMPERATURES WILL BE NEAR OR JUST ABOVE
NORMAL VALUES FOR THURSDAY THROUGH NEXT TUESDAY AND WILL VARY
ON THE CLOUD COVER AND SOME COLD AIR ADVECTION FOR THURSDAY AND
FRIDAY AND AGAIN ON SUNDAY.

&&

.AVIATION...
VFR CONDITIONS WILL BE OVER THE CWA THROUGH WEDNESDAY NIGHT.  AN
ISOLATED COVERAGE OF HIGH BASED STORMS BETWEEN 21Z AND 02Z EAST OF
THE LARAMIE RANGE WILL PRODUCE BRIEF AND LOCAL ERRATIC WIND GUSTS
TO 40 KNOTS.  THE STORM COVERAGE AND INTENSITY WILL BE GREATER AT
KSNY DURING THAT TIME.  STORM COVERAGE WILL BE SLIGHTLY MORE FOR
WEDNESDAY AFTERNOON AND EVENING.

&&

.FIRE WEATHER...
VERY WARM AND DRY CONDITIONS WILL BE OVER THE CWA ALONG AND WEST
OF INTERSTATE 25 THROUGH EARLY THIS EVENING.  THE WINDS ARE LIGHTER
THAN THOSE OF MONDAY...WITH KRWL GUSTING TO AROUND 20 MPH EARLY THIS
AFTERNOON.  WEDNESDAY WILL AGAIN BE VERY WARM...BUT THE SURFACE
RELATIVE HUMIDITIES WILL BE GREATER.  IN ADDITION...THERE WILL BE
MORE THUNDERSTORMS THAN THIS AFTERNOON AND EVENING...BUT BASES WILL
BE LOWER REDUCING THE RISK OF DRY THUNDERSTORMS WITH LIGHTNING
AND WIND GUSTS.  THE AREAS WHERE THE FUELS ARE DRY WILL EITHER
SEE LESS STORM COVERAGE...CARBON COUNTY...OR A BETTER LIKELIHOOD OF
WETTING RAIN FROM STORMS...THE NEBRASKA PANHANDLE.  SO WILL HOLD OFF
ON THE ISSUANCE OF A FIRE WEATHER WATCH AT THIS TIME.  STILL A
CONCERN FOR WEDNESDAY AFTERNOON AND EARLY EVENING...BUT WILL LET
LATER SHIFTS TAKE A LOOK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jul 15, 8:55 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MDT TUE JUL 15 2008

WYZ061-062-065-066-069-070-161100-
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-LARAMIE RANGE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
955 AM MDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS
THURSDAY...WITH MORE ISOLATED THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ059-060-063-064-067-068-161100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SNOWY RANGE-NORTH LARAMIE RANGE-PLATTE-
GOSHEN-
955 AM MDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED COVERAGE OF THUNDERSTORMS WILL DEVELOP OVER THE WESTERN
NEBRASKA PANHANDLE AROUND MID AFTERNOON.  THE ACTIVITY WILL MOVE
TO THE EAST AT 20 MPH AND WILL CONTINUE UNTIL SUNSET.  MOST OF THE
STORMS WILL PRODUCE BRIEF AND LOCAL WIND GUSTS TO 45 MPH...LIGHTNING
AND ONLY LIGHT RAIN.  OVER CHEYENNE COUNTY...THE ATMOSPHERE WILL
BE MORE MOIST AND UNSTABLE THAN THE REST OF THE PANHANDLE.  IN THAT
AREA...THERE WILL BE MORE NUMEROUS AND STRONGER STORMS.  THE STORMS
IN CHEYENNE COUNTY WILL PRODUCE SMALL HAIL...WIND GUSTS TO 50
MPH...HEAVY RAIN AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED MAINLY LATE DAY THUNDERSTORMS ARE
EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The Cheyenne radar (KCYS), 155 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 15, 3:00 PM MST
Where
Cheyenne County, Dalton
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -102.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102644.